Alert archive / Virginia / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 151, NWS Wakefield, VA
NWS Wakefield, VA issued this severe thunderstorm warning at Aug 24, 2020, 6:13 PM EDT for Richmond County, Westmoreland County, Virginia. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 24, 2020, 6:13 PM EDT (22:13 UTC)
- Expired
- Aug 24, 2020, 6:41 PM EDT
- In force
- 28 min
- Issued by
- NWS Wakefield, VA
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Richmond County, VA, Westmoreland County, VA
The radar
The Norfolk radar (KAKQ), 118 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 10.2 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1012 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 913 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.5
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 3:57 PM EDT, 2 hours 16 minutes earlier.
Area forecast discussion, Aug 24, 3:57 PM EDT, 2 hours 16 minutes before
AREA FORECAST DISCUSSION National Weather Service Wakefield VA 357 PM EDT Mon Aug 24 2020 .SYNOPSIS... High pressure will remain over and off the Mid Atlantic coast through Tuesday. A cold front approaches the area from the north Tuesday evening, then drops across the area Tuesday night into Wednesday morning before moving back to the north as a warm front through the day Wednesday. Weak high pressure builds over the area then offshore during Wednesday. && .NEAR TERM /UNTIL 6 AM TUESDAY MORNING/... As of 345 PM EDT Monday... Showers and thunderstorms have started to develop to the north of the local area along/ahead of a weak surface trough. Latest CAMs have this activity continuing to push south into the local area generally after 4 PM. Latest analysis shows around 1500 J/kg of MLCAPE across the northern portion of the area where we have seen some clearing/heating today. In addition, there is a some modest shear (25-30 knots) thus a few stronger to even severe storms still cannot be ruled out. A Marginal Risk of severe storms remains in place from roughly RIC to the north where the greatest threat exists. The greatest threat with any stronger storms this evening will be the possibility for damaging wind gusts and locally heavy rainfall. Shower/thunderstorm activity should start to diminish shortly after sunset with all activity coming to an end before midnight. Further south (NE NC/far SE VA), widespread mid to high level cloud cover and some spotty rain showers are expected to continue into the overnight hours as moisture continues to stream in around the Atlantic ridge. Some clearing is expected across the northern portion of the area, while widespread cloud cover is expected to linger further south. Lows tonight are generally expected to be in the lower 70s (upper 60s across the NW). && .SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/... As of 345 PM EDT Monday... Tuesday/Tuesday Night: A ridge of high pressure off the Atlantic coast in combination with an approaching cold front from the north will allow for WSW flow across the area. Tuesday will be a hotter day compared today with highs climbing into the lower 90s for much of the area. Tuesday will also be another humid day with dewpoints generally in the lower to mid 70s (max heat indices around 100 degrees). The combination of the heat and humidity, along with an approaching shortwave in northwest flow aloft will make for an unstable atmosphere across the local area. Forecast MLCAPE values of around 2000 to 3000 J/kg and modest effective shear of 20 to 30 kts should be enough to support the potential for severe thunderstorms tomorrow later afternoon into tomorrow evening (especially across the north). The Storm Prediction Center has the far northern portions of the area in a Slight Risk (including the MD Eastern Shore) with an Enhanced Risk just to the north of the MD Eastern Shore. The main threat with any stronger storms will be the potential for damaging wind gusts. This will need to be watched closely, especially due to the already moist soil conditions across the region which could lead to a higher risk of downed trees due to strong wind gusts. Wednesday/Wednesday night: The cold front drops across the region by early Wednesday morning, before retreating back to the north of the area as a warm front during the day Wednesday into Wednesday night. NW flow aloft, in combination with the front lingering in the area, will allow for another day of increased severe thunderstorm potential. As with Tuesday, the main threat with any severe storms will be damaging wind gusts. Outside of any storms, expect mostly sunny skies to become partly sunny by the afternoon/evening. Highs generally around 90 into the lower 90s with slightly cooler readings across the MD Eastern Shore. Overnight lows in the lower 70s. Thursday: The front will be north of the area on Thursday allowing for temperatures to rise into the lower to even mid 90s. Heat index values may even approach 105 degrees across portions of NE NC and E/SE VA Thursday afternoon. Thursday likely ends up being the warmest day of the week. We should remain dry Thursday afternoon with very low precipitation chances in the forecast. && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... As of 345 PM EDT Monday... Forecast uncertainty increase this weekend regarding the track of the remnants of Tropical Storm Laura. Recent runs of the ECMWF and GFS have the remnant low passing close to the local area Saturday into perhaps early Sunday. The closer the track is, the higher the precipitation chances. The remnants of Laura may produce some locally heavy rainfall, though it appears at this moment that the system will be moving quite quickly by the time it reaches our area. A cold front moves across the region behind the remnant and high pressure builds to the north of the area Sunday into Monday. Cooler weather is expected on Sunday and Monday with highs generally in the lower to middle 80s. && .AVIATION /19Z MONDAY THROUGH SATURDAY/... As of 200 PM EDT Monday... Mainly VFR conditions will prevail at the TAF sites into Tuesday afternoon. SW winds ~10 kt through the period with a few gusts 15-20 kt, especially at ORF/PHF/RIC through this afternoon. Still looking at a ~30% chance for a shower or thunderstorm as we head through this afternoon (highest chance RIC and SBY). Coverage of showers/storms should increase from the north after 21z and linger into the first portion of the night. For now, just have VCSH due to the scattered nature of the precipitation. There is the possibility of sub-VFR conditions and gusty winds within in any showers/storms. VFR conditions are primarily expected tonight outside of any patchy ground fog. Outlook: Mainly VFR conditions prevail through Thursday outside of any showers or thunderstorms. && .MARINE... As of 400 PM EDT Monday... The strong Bermuda high pressure system off the Southeast US coast and an approaching cold front from the Great Lakes and New England is keeping a southwest to westerly flow across the waters this afternoon and through the day on Tuesday. Guidance shows that the winds should increase some overnight as the mixing improves and the low level jet increases to near 20 kt. For now have raised the winds to around 15 kts overnight, but could see a few periods of winds near 20 kt. But will not raise sca on the Bay as the winds will not be persistent enough at that level. Overnight on Tuesday into Wednesday morning...the backdoor front will progress southward through the Mid-Atlantic coastal waters and the Bay and by Wed afternoon should be dissipating over SE NC. This should allow for a brief period of gusty northerly winds. Guidance has come up a little higher with this package to around 15 - 18 kt early Wed morning before tapering off to around 10 - 15 kt during the day. For now have held winds in that range from about 9z - 15z Wed, but a little concerned that with the NNE flow the winds could be a touch higher. Will need to continue to monitor for timing of the frontal passage and how much surge accompanies the front. Also expect seas to be in the 2 - 4 ft range across the region with the short duration of northerly winds, but again will need to monitor as if the winds are high the seas would likely be higher as well. High pressure builds back into the area by Wednesday evening with the Bermuda reestablishing control over the area on Thursday and Friday. This will lead to SW to W winds again in the 10 - 15 kt range with 2 - 3 ft seas. Looking out to the weekend, the remnant of Laura will be crossing the area likely some time on Saturday, but still lots of uncertainty on how strong it will be by then and what part of the Mid-Atlantic or the Carolinas will see the center of the system cross. But the system should be moving quickly across the region with gusty winds. More details to come later in the week. && .CLIMATE... Through 8/23, RIC has now totaled 15.26" of rain for the month of August: * This is already the 2nd wettest August on record (wettest August on record is 16.30" in 2004). The normal rainfall total for the entire month of August at RIC is 4.66". * This is also the 4th wettest month on record for any month. (wettest is 18.87" July 1945). && .AKQ WATCHES/WARNINGS/ADVISORIES... MD...None. NC...None. VA...None. MARINE...None. && SYNOPSIS...AJB NEAR TERM...AJB SHORT TERM...AJB LONG TERM...AJB AVIATION...AJB MARINE...ESS CLIMATE...
Hazardous weather outlook, Aug 24, 3:58 PM EDT, 2 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Wakefield VA 358 PM EDT Mon Aug 24 2020 NCZ012>017-030>032-102-VAZ060-065>068-079>081-087>089-092-093- 095>100-523>525-252000- Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck- Bertie-Chowan-Perquimans-Eastern Currituck-Prince Edward-Mecklenburg- Lunenburg-Nottoway-Amelia-Brunswick-Dinwiddie-Prince George- Greensville-Sussex-Surry-Southampton-Isle of Wight- Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach-Accomack-York- Newport News-Hampton/Poquoson- 358 PM EDT Mon Aug 24 2020 This Hazardous Weather Outlook is for northeast North Carolina, central Virginia, eastern Virginia, south central Virginia and southeast Virginia. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Damaging wind gusts from isolated to scattered severe thunderstorms are possible Tuesday afternoon and evening, and again Wednesday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ021>025-VAZ048-061-062-064-069-075>078-082>086-090-509>522-252000- Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches- Fluvanna-Cumberland-Goochland-Caroline-Powhatan-Westmoreland- Richmond-Northumberland-Lancaster-Charles City-New Kent-Gloucester- Middlesex-Mathews-James City-Western Louisa-Eastern Louisa- Western Hanover-Eastern Hanover-Western Chesterfield- Eastern Chesterfield (Including Col. Heights)- Western Henrico (Including the City of Richmond)-Eastern Henrico- Western King William-Eastern King William-Western King and Queen- Eastern King and Queen-Western Essex-Eastern Essex- 358 PM EDT Mon Aug 24 2020 This Hazardous Weather Outlook is for southeast Maryland, central Virginia, east central Virginia, eastern Virginia, north central Virginia and southeast Virginia. .DAY ONE...This afternoon and tonight. A few thunderstorms will be capable of producing locally damaging wind gusts later this afternoon and evening in addition to locally heavy rainfall. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Damaging wind gusts from isolated to scattered severe thunderstorms are possible Tuesday afternoon and evening, and again Wednesday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. Butner
In the hours before
Special weather statement, Aug 24, 5:03 PM EDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Wakefield VA
503 PM EDT Mon Aug 24 2020
VAZ075-242130-
Westmoreland-
503 PM EDT Mon Aug 24 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN WESTMORELAND
COUNTY...
At 503 PM EDT, a strong thunderstorm was located near Dahlgren,
moving southeast at 20 mph.
Wind gusts in excess of 40 mph and pea size hail are possible with
this storm.
Locations impacted include...
Colonial Beach, Lerty, Potomac Beach, Potomac Mills and Westmoreland
State.
Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike more than 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle.
LAT...LON 3826 7696 3823 7696 3821 7695 3820 7691
3818 7688 3817 7685 3813 7687 3821 7705
3826 7705 3826 7703 3827 7703 3828 7698
TIME...MOT...LOC 2103Z 302DEG 11KT 3830 7702
44Special weather statement, Aug 24, 5:03 PM EDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Wakefield VA
503 PM EDT Mon Aug 24 2020
VAZ064-242145-
Caroline-
503 PM EDT Mon Aug 24 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CAROLINE COUNTY...
At 503 PM EDT, a strong thunderstorm was located over Fredericksburg,
moving southeast at 20 mph.
Wind gusts up to 50 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Bowling Green, Port Royal, Fort A.p. Hill, Rappahannock Academy,
Villboro, Guinea, Corbin and Woodford.
Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.
Motorists should use extra caution in the vicinity of this storm. Be
prepared for rapid changes in weather and road conditions. Heavy rain
could cause ponding of water on roads, and possible minor flooding of
ditches and poor drainage areas.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3824 7731 3824 7729 3822 7729 3823 7728
3825 7727 3825 7723 3824 7723 3823 7725
3821 7724 3819 7725 3819 7723 3820 7722
3817 7719 3817 7713 3814 7711 3798 7727
3814 7748 3823 7738 3825 7735
TIME...MOT...LOC 2103Z 306DEG 15KT 3827 7746
RogersSpecial weather statement, Aug 24, 5:48 PM EDT, 25 minutes before
Special Weather Statement
National Weather Service Wakefield VA
548 PM EDT Mon Aug 24 2020
VAZ064-075-521-242215-
Westmoreland-Western Essex-Caroline-
548 PM EDT Mon Aug 24 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CAROLINE...WEST CENTRAL
WESTMORELAND AND NORTHWESTERN ESSEX COUNTIES...
At 548 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Port Royal to Spotsylvania. Movement
was south at 10 mph.
Wind gusts in excess of 40 mph and dime size hail are possible with
these storms.
Locations impacted include...
Bowling Green, Champlain, Milford, Port Royal, Loretto, Leedstown,
Ladysmith, Fort A.p. Hill, Rappahannock Academy, Chilesburg, Sparta,
Golansville, Villboro, Hustle, Guinea, Corbin, Elevon, Supply,
Central Point and Chance.
Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3824 7723 3823 7725 3819 7725 3820 7722
3817 7717 3817 7715 3815 7712 3816 7709
3815 7707 3818 7705 3822 7704 3800 7692
3799 7692 3796 7763 3798 7764 3825 7737
3824 7729 3822 7728 3825 7728 3825 7725
TIME...MOT...LOC 2148Z 348DEG 9KT 3820 7715 3818 7762
RogersSpecial weather statement, Aug 24, 6:02 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service Wakefield VA
602 PM EDT Mon Aug 24 2020
VAZ075-076-242245-
Richmond-Westmoreland-
602 PM EDT Mon Aug 24 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN RICHMOND AND
WESTMORELAND COUNTIES...
At 602 PM EDT, a strong thunderstorm was located near Colonial Beach,
moving southeast at 20 mph.
Wind gusts in excess of 40 mph and pea size hail are possible with
this storm.
Locations impacted include...
Colonial Beach, Warsaw, Montross, Newland, Coles Point, Hague, Lerty,
Ethel, Currioman Landing, Threeway, Potomac Beach, Oak Grove, Mount
Holly, Singerly, Peeds, Foneswood, Stratford Hall, Lyells, Potomac
Mills and Erica.
Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.
LAT...LON 3826 7696 3823 7696 3821 7695 3820 7691
3817 7687 3816 7684 3817 7676 3815 7661
3814 7660 3794 7673 3803 7691 3807 7692
3808 7697 3822 7704 3827 7702 3828 7698
TIME...MOT...LOC 2202Z 292DEG 19KT 3820 7697
44The office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 5:03 PM EDT | Special Weather Statement | AKQ | Westmoreland | 27 min |
| Aug 24, 5:08 PM EDT | Severe Thunderstorm Warning | AKQ | Caroline | 37 min |
| Aug 24, 5:13 PM EDT | Severe Thunderstorm Warning | AKQ | Westmoreland | 47 min |
| Aug 24, 5:48 PM EDT | Special Weather Statement | AKQ | Caroline | 27 min |
| Aug 24, 6:02 PM EDT | Special Weather Statement | AKQ | Richmond, Westmoreland | 43 min |
| Aug 24, 6:57 PM EDT | Special Weather Statement | AKQ | Caroline | 48 min |
| Aug 24, 7:51 PM EDT | Special Weather Statement | AKQ | Essex, Richmond | 39 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.